Cookies help us deliver our services. By using our services, you agree to our use of cookies. Learn more

Most recent attack

gandcburns Message
9 Jun 2019, 10:26 PM

Hello all,

I had another attack and wanted to keep everyone up to date. My first attack was in 2011. You can read the details on my bio. I initially received IVigg treatments once every three months. A year later in 2012, I had another attack and my treatment was changed to monthly IVigg. I had many side effects from the large dose, therefore, my doctor prescribed breaking the treatments up to 2x a month. This alleviated all of the side effects. It wasn't until four years into my treatment that I chose to add a hematologist to my team of doctors. She informed me that my prescribed IVigg dose was only half of the recommended dosage. My primary care doctor (the doctor who has been my advocate and care specialist since the first attack) and I discussed this and decided to stay on this 65g dosage because I was doing very well. At the time, in the four years on IVigg, I only had three very minor leaks that were isolated to my calves and only lasted a day. Fast forward to the present day, over Mother's Day weekend I contracted a  24/48 hour stomach bug. By Sunday evening I felt better, not 100% but better. I am a fitness instructor and had to teach a cycle class Monday morning. I went very easy on the ride but nevertheless, as soon as the class was over I knew a leak had started. I went straight to the doctor and had my hemoglobin level tested. It was 15.6. I had the same test run later in the afternoon and it was at 15.2. Since I wan not having any other symptoms but calf swelling and my hemoglobin level was trending down we felt it was alright to rest and wait. On Tuesday I went back to work and coached my personal training clients and coached a class, but my calves were still swollen and I was beginning to feel tired and light headed. I returned to the doctor for another test and my hemoglobin was back up at 15.8. My doctor admitted me to the hospital and ordered a full 110g IVigg treatment. This stopped the leak. I was released the next day and rested at home for the rest of the week.  My doctor has since changed my prescribed IVigg dose to the recommended 2g per Kg and I will be receiving it as 55g 2x per month. I had my first 55g infused last Tuesday.

The pros and cons of my third SCLS attack:

Pros: 1. I felt the leak immediately.  2. My team of caregivers (not the hospital) knew exactly what to do this time thanks to Dr. Druey and Arturo's work. 3. It only took a week to recover 

Cons: 1. The hospital was very slow to begin the IVigg treatment. I have been admitted to the same hospital for each attack, and I am still the one explaining the urgency in treating this disease. It is still so rare and very easily dismissed since I look completely normal on the outside while I am having an attack. 2. The hospital infused Gammaguard. I get Privigen with my monthly infusions. I had horrible side effects with the Gammaguard, rashes and a splitting headache for days. It could have been the amount or the brand. 

I hope this post finds everyone doing well. Best regards,

Cristina Burns

 

aporzeca Message
10 Jun 2019, 11:06 AM

Cristina,

Many thanks for the update and here are some comments which may be helpful, though please remember that I am not licensed to practice medicine, so the following does not constitute medical advice, but just things for you to discuss with your physician. First, be more careful before categorizing potential leaks as an "attack" or even "episode."  Normal levels of hemoglobin for women are 12.0 to 15.5 gr/Dl, see https://www.mayoclinic.org/tests-procedures/hemoglobin-test/about/pac-20385075, so unless you have levels that are unusually low to begin with (e.g., because you are anemic), levels on the order of 15-16 are not necessarily indicative of a capillary leak, and minor fluctuations of the kind you mention (15.6 to 15.2 to 15.8) are usually not statistically significant.  (Hgb readings naturally fluctuate at least that much during one's normal day.)  Second, you might want to start measuring your Hgb levels on a regular basis, in order to get a baseline range that works well for you (say, 14.5-15.5), and especially so whenever you don't feel normal, so you can spot and document the difference, which should be significant and sustained (e.g., you are a 13-14 type of person and suddenly you are registering readings in the 16-18 range).  For this purpose, you should consider purchasing a HemoCue Hb 801 device, for example from https://www.medicaldevicedepot.com/HemoCue-Hb-801-Hemoglobin-Analyzer-p/hb1promo.htm or from https://www.cliawaived.com/web/Hemocue_Hb_801.htm, and all that goes with it (cuvettes, lancets, etc.)  You may have to order it through your doctor, because it's not FDA approved for patient use, and it may not be reimbursable by your insurance company -- but it could save your life and, to be sure, it will help you identify a true episode of SCLS before having to go and wait at the ER to find out that it is or it isn't.  Third, the side effects you felt from a dose of 110 gr of IVIG versus what your body is accustomed to (65 gr) are probably related to that doubling of the dose and to the infusion speed -- and not to the switch in brand from Privigen to Gammagard.  And fourth, your doctor may agree to prescribe you Prednisone tablets for you to keep at home and take whenever your Hgb reading is somewhat above normal, and before coming into the hospital, because sometimes minor episodes of SCLS can be aborted by taking a large dose of such a corticosteroid, so this is another suggestion for minimizing unnecessary visits to the ER.

gandcburns Message
10 Jun 2019, 12:14 PM

Thank you for the advice and information Arturo. Being a heavy exerciser, I am anemic and do have low hemoglobin levels.  My doctor said the same as you about my Hb levels and wasn't too worried because they were in the normal range. It was the lightheadedness, blurry vision, and shortness of breath on day two coupled with the upward trend in the Hb level that pushed us to make the decision to admit to the hospital. Those symptoms, for me, have only accompanied the 2 full blown attacks I have had in the last 8 years. Never have I felt short of breath or dizzy with one of the smaller leaks. I have asked about the Hemocue machine, and hope to purchase one. I will discuss the Prednisone tablets with my doctor as well. 

ValeriaSpain Message
10 Jun 2019, 06:33 PM

Dear Cristina, 

Thank you very much for the update and I truly hope you finally tolerate infusions side effects ASAP.

Currently, I find myself in a very challenging situation since my doctors do not want to institute IVIG anymore upon stopping the infusions due to the intense common side effects I experienced on my 3rd initial infusion, (A daily 0.5g/kg infusion in 5 days was programmed. I weigh 50kg without edema), which I believe are a mere consequence of receiving a lower dose and a higher speed than the documented by Dr. Druey. 

So far, I am doing my best from the hospital to get my doctors contact both Dr. Druey and Prof. Amoura. It is a quite frustrating situation. 

I continuously experience an important lack of breath, dizziness, peripheral edema and extreme fatigue. The same reoccurs every three to four days when I suffer a mild episode along with drastic albumin level decrease, hypotension, +3 to 5 kg edema and high hematocrit - Arturo: I do not experience an hematocrit and Hgb increase in every episode, but in some. I use to be at 38%Hct/ 13-15Hgb and I can go from 41 to 51%Hct and 15-18Hgb in different episodes.

Moreover, I find it interesting that most “chronic leakers” we do not always experience an Hct and Hgb increase. 

Irrespective to the above mentioned, I would like to share the following case report (August 29th, 2018) in which Dr. Druey states the SCLS chronic presentation existence based on experience: 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6119378/

Regards,

Valeria.

HLOD Message
30 Jul 2019, 05:31 AM

Hi there,  just a comment regarding the 'tummy bug' that preceded your attack.  I am aware that bacterial infections of this type can also cause vascular leakiness through the action of 'bacterial endotoxins' in the bloodstream....which can potentially exacerbate an SCLS episode. Very nasty combination indeed.  I'm glad you have come through OK.   Helen 

Arielbatt Message
9 Aug 2019, 03:41 PM

Hi Cristina, thank you for your detailed update, it is of enormous importance for the entire community and a wake-up call for those with a dose of 1g or 0,5gr. It would be very interesting that those who are or were with doses lower than those recommended update their experience.
Regards Ariel.